Hail, Knox
- When
- May 29, 9:40 AM CST to 9:41 AM CST
- Where
- Knox County, 1 mi N of Galesburg
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 40.965, -90.370
Thunderstorms initiated across eastern Iowa during the morning of May 29th, then tracked eastward along a stationary frontal boundary into north-central Illinois. A large bow echo signature developed, with the strongest winds remaining north of a Galesburg to Henry line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Thunderstorms initiated across eastern Iowa during the morning of May 29th, then tracked eastward along a stationary frontal boundary into north-central Illinois. A large bow echo signature developed, with the strongest winds remaining north of a Galesburg to Henry line. Further south...minor wind damage and flash flooding occurred...especially across parts of Knox, Peoria, and Woodford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 29, 9:25 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1025 AM CDT SUN MAY 29 2011 .DISCUSSION... ISSUED 1025 AM CDT SUN MAY 29 2011 MCS MOVING INTO NORTHWEST ILLINOIS...WITH AN INTENSE BOW ECHO JUST CROSSING THE MISSISSIPPI RIVER FROM IOWA. SEVERE THUNDERSTORM THREAT TO EXIST ACROSS THE NORTHERN THIRD OF THE CWA INTO EARLY AFTERNOON. MAIN STORY FURTHER SOUTH WILL BE THE HEAT...WITH TEMPERATURES ACROSS THE SOUTHEAST CWA ALREADY IN THE LOWER 80S. HAVE BUMPED UP TEMPERATURES A DEGREE OR TWO IN MOST AREAS...EXCEPT THOSE TO BE AFFECTED BY THE RAIN. GEELHART && .AVIATION... ISSUED 700 AM CDT SUN MAY 29 2011 AREAS OF FOG AND LOW CLOUDS WILL PREVAIL INTO MID MORNING THROUGH ABOUT 14Z-15Z (9-10 AM) WITH LIFR TO IFR CONDITIONS AND LOWEST AT BMI. ISOLATED THUNDERSTORMS WILL OCCUR INTO MID MORNING AT PIA AND BMI WITH THUNDERSTORM CURRENTLY NEAR PEKIN AND JUST NORTH OF NORMAL AND MOVING NE. A LARGER COMPLEX OF SHOWERS AND THUNDERSTORSM OVER CENTRAL AND SW IA INTO FAR NW MO WILL SPREAD EAST ACROSS THE NORTHERN THIRD OF IL BETWEEN 14-18Z AND POSSIBLY REACH AS FAR SOUTH AS PIA AND BMI WITH IFR VSBYS AND CEILINGS STILL POSSIBLE WITH CONVECTION INTO MIDDAY. SHOWERS AND THUNDERSTORMS SHOULD MOSTLY STAY NORTH OF THE I-72 TAF SITES THIS MORNING WHILE LOW CLOUDS AND FOG LIFT BETWEEN 14Z-16Z AS WARM FRONT JUST SOUTH OF I-72 LIFT NORTH TOWARD THROUGH CENTRAL IL BY LATE MORNING AND NEARING I-80 DURING THIS AFTERNOON. LIGHT E/NE WINDS TO TURN BREEZY SOUTH BEHIND THE WARM FRONT WITH GUSTS OF 20-25 KTS BY AFTERNOON. FAIR WEATHER IS EXPECTED FROM MID AFTERNOON THROUGH TONIGHT WITH CONVECTION STAYING NORTH OF CENTRAL IL CLOSER TO WARM FRONT. BREEZY SOUTH WINDS THIS AFTERNOON TO DIMINISH TO 12-15 KTS BY SUNSET. HUETTL && .PREV DISCUSSION... ISSUED 328 AM CDT SUN MAY 29 2011 AS THE FLOW SHIFTS FROM MORE CONTINUING DEVELOPMENT OF A WARM FRONT THE MAIN FOCUS FOR WEATHER THIS MORNING AS THE SFC REFLECTION TO THE SOUTH SAGS IN THE OVERNIGHT HOURS A LITTLE BIT BEHIND THE 925 MB FRONT...WHERE CONVECTION IS FIRING IN RESPONSE TO A LLJ AND WAVE PUSHING OUT OF THE PLAINS. THIS CONVECTION...ITS EVOLUTION INTO ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER LATER THIS MORNING...IS THE FIRST ISSUE FOR THE FORECAST. NEXT WILL BE THE PASSING OF A COLD FRONT AS IT TRIES TO MOVE INTO A STRENGTHENING RIDGE OVER MUCH OF THE ERN HALF OF THE CONUS AND THE UNSEASONABLY WARM TEMPS EXPECTED AS A LOW DIGS IN OVER THE DESERT SW. SHORT TERM...TODAY AND TONIGHT... CONVECTION THIS MORNING FIRING ON THE SYNOPTIC FRONT IN CONCERT WITH THE LLJ ENHANCEMENT TO THE WEST. NAM/WRF BRINGS A ROUND OF PRECIP IN WITH THIS WAVE THROUGH THE MORNING AS ANOTHER WAVE OUT OF NEBRASKA SLOWLY PROGRESSES TO MOVE THROUGH LATE THIS MORNING/NEAR NOON. TROUBLE IS THE ANTICIPATED STRENGTH OF THE INFLUENCE OF THE WAVE WITH THE ATMOSPHERE ALREADY BEING WORKED OVER WITH THIS MORNINGS ACTIVITY. WITH WEAK WAVES JUST TO THE WEST AND SW WITH A RAPIDLY DEEPENING LOW OVER THE WEST COAST...NOT WILLING TO PULL ANY POPS OUT UNTIL WELL UNDER THE DEVELOPING RIDGE LATER IN THE EVENING. LONG TERM...MONDAY THROUGH THURSDAY... PACIFIC COAST LOW DEEPENING RAPIDLY...EVIDENT FROM INCREDIBLE SPEED SHEAR/CYCLONIC INFLUENCE ON SOUTH SIDE OF THE LOW...GOING FROM 40KTS TO OVER 120KTS IN A MATTER OF VERY FEW MILES. UPPER RIDGE BUILDS OVER THE GULF COAST STATES...PUSHING UP INTO THE MIDWEST KEEPS THE REMAINDER OF THE FIRST FIVE DAYS MORE OR LESS DRY AS FAR AS PRECIP IS CONCERNED. THAT IS NOT TO SAY THAT IT WILL NOT BE HUMID. ALREADY A BIT MOISTURE RICH...WILL LIKELY SEE THE DWPTS HOLD IN THE 60S THROUGH MIDWEEK. TEMPS CLIMBING INTO THE LOW 90S. CONCERN THAT THE MOS/MODEL GUIDANCE IS NOT WARM ENOUGH AND THAT THE TEMPS HAVE TO BE ADJUSTED SOMEWHAT. COLD FRONT ASSOCIATED WITH THE DEVELOPING LOW OVER THE HIGH PLAINS TRIES TO MAKE IT THOUGH THE MIDWEST ON TUESDAY...BUT WITH MOVING A WEAK FRONT INTO A 596 DM 500 MB HIGH...FEEL THAT THE MORE SCANT THE POPS...THE BETTER. FORWARD PROGRESSION OF THE FRONT IS UP FOR DEBATE...BUT EITHER WAY...A BOUNDARY WILL EXIST TO FOCUS ANY ACTIVITY THAT FIRES AND JUST NOT CONFIDENT ENOUGH TO PULL ENTIRELY AND WILL LEAVE THE SLIGHT CHANCE POPS IN FOR TUES/TUES NIGHT... PARTICULARLY TUE/TUE NIGHT. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 558 AM CDT SUN MAY 29 2011 ILZ027>031-036>038-040-041-047-049-050-301100- CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 558 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY AFTERNOON AS A WARM FRONT OVER CENTRAL ILLINOIS LIFTS NORTHWARD DURING TODAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS ALONG AND NORTH OF A CANTON TO BLOOMINGTON LINE. BRIEF HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AS A COLD FRONT APPROACHES THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT CHANCE OF SEVERE STORMS NORTHWEST OF THE ILLINOIS RIVER TUESDAY AFTERNOON. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT SEVERAL DAYS. FLOODING WILL CONTINUE ALONG THE SPOON RIVER FOR A COUPLE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY AFTERNOON. ILZ042>046-048-051>057-061-301100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 558 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED NORTH OF A SHELBYVILLE TO PARIS LINE INTO EARLY AFTERNOON...AS A WARM FRONT OVER CENTRAL ILLINOIS LIFTS NORTHWARD DURING TODAY. A FEW THUNDERSTORMS COULD BECOME STRONG DURING THIS MORNING NORTH OF I-72 WITH POSSIBLE HAIL... BRIEF HEAVY RAINS AND FREQUENT LIGHTNING. FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AT MONTICELLO THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. ILZ062-063-066>068-071>073-301100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 558 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY LATE TODAY. MEANWHILE...FLOODING WILL CONTINUE ALONG THE WABASH RIVER FOR THE NEXT SEVERAL DAYS...RISING ABOVE FLOOD STAGE AT VINCENNES BY DAWN MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. KH
The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Numerous 3-inch diameter tree branches were blown down.
Several large tree limbs were blown down.
Severe thunderstorms produced heavy rainfall for the second time within five days in northwest Knox County. Once again, the greatest impacts were near the town of Rio where 3.00 to 5.00 of rain occurred during the morning of May 29th. Many roads in this area were impassable, including U.S. Highway 150 about one mile north of Rio, where Polk Creek overflowed its banks and a landslide blocked one lane of the highway.
Several trees and powerlines were blown down west of Peoria in the Jones Hollow area.
Numerous tree limbs were blown onto powerlines throughout the city of Peoria.
A 1 to 1.5-foot diameter rotten tree knocked down powerlines at the intersection of US 24 and IL 251.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306110, 306120, 306123, 316585, 306116, 306131, 306130.